Commonly Asked Questions about Addiction and Treatment
Where can I get help for my addiction to drugs with very little money?
If you're seeking help for your addiction to drugs and have limited financial resources, there are several options available to you. These organizations and services can provide support, counseling, and treatment at little to no cost:
- National Helplines: Our own helpline (1-877-882-9275) or the SAMHSA National Helpline (1-800-662-HELP) provides free, confidential, 24/7 assistance in English and Spanish.
- Local Support Groups: Many communities have support groups, such as Narcotics Anonymous (NA) or SMART Recovery, that offer peer-to-peer support and resources for individuals struggling with addiction. These meetings are typically free and can be found in various locations.
- Non-profit and Faith-based Organizations: Some non-profit and faith-based organizations offer free or low-cost addiction treatment services, such as counseling, group therapy, and recovery programs. Contact local community centers, churches, mosques, or synagogues to inquire about available resources.
- Sliding Scale Treatment Centers: Some addiction treatment centers offer services on a sliding scale, meaning they adjust fees based on your income level. Contact local treatment centers and inquire about their financial assistance options.
- State-Funded Treatment Programs: Many states provide funding for addiction treatment programs that offer free or low-cost services to eligible residents. Contact your state's health department or substance abuse agency to learn more about available programs.
- Medicaid: If you are eligible for Medicaid, it may cover substance abuse treatment services, including detoxification, counseling, and medication-assisted therapy. Check with your state's Medicaid office for more information on covered services and eligibility requirements.
What happens when a person overdosed on fentanyl?
Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine. It is used medically to treat severe pain, but its potent nature also makes it dangerous when misused or taken in excessive amounts. When a person overdoses on fentanyl, several life-threatening symptoms and complications can occur:
- Respiratory depression: One of the most critical effects of a fentanyl overdose is severe respiratory depression, which occurs when the drug suppresses the brain's ability to control breathing. This can lead to slow, shallow, or irregular breathing, or even cause the person to stop breathing altogether, which can be fatal.
- Unconsciousness: A fentanyl overdose can cause the person to lose consciousness or become unresponsive. In this state, the individual is at a higher risk of choking or suffering from positional asphyxia if they are in an awkward position that restricts their breathing.
- Constricted pupils: An overdose may result in pinpoint pupils, also known as miosis, which is a common sign of opioid intoxication.
- Cyanosis: Due to the lack of oxygen resulting from respiratory depression, the person's skin, lips, and nails may develop a bluish tint, which is called cyanosis.
- Low blood pressure: A fentanyl overdose can lead to a significant drop in blood pressure (hypotension), which may result in dizziness, fainting, or shock.
- Slow or weak pulse: The person's heart rate may become slow or weak, further contributing to the risk of life-threatening complications.
- Muscle rigidity: In some cases, a fentanyl overdose can cause muscle stiffness or rigidity, particularly in the chest and abdominal muscles, which can make it even more difficult to breathe.
- Seizures: Although less common, a fentanyl overdose may also cause seizures in some individuals.
- Coma or death: In severe cases, a fentanyl overdose can lead to coma or death due to respiratory failure, lack of oxygen, or other complications.
If you suspect someone is experiencing a fentanyl overdose, it is crucial to call emergency medical services immediately. Administering naloxone, an opioid antagonist, can temporarily reverse the effects of the overdose, but multiple doses may be needed due to fentanyl's potency. It is essential to note that naloxone is not a substitute for professional medical care, and the person must still receive prompt medical attention to address any underlying complications and ensure proper treatment.
Why do drug abusers live in denial?
"Denial is a common characteristic of many people struggling with substance abuse. It involves refusing to accept the reality of their addiction and its damaging consequences. There are several reasons why this denial occurs:
Fear: Admitting a problem means confronting the reality of addiction, including the perceived pain of withdrawal, the work of recovery, and potential stigma. Fear of these challenges can drive a person to deny their problem.
Guilt and Shame: Addiction often brings feelings of guilt and shame. Denial serves as a defense mechanism to avoid these difficult emotions.
Cognitive Impairment: Substance abuse can physically alter brain function, impairing judgment, memory, and self-awareness, making it harder for individuals to recognize or admit they have a problem.
Perception of Normality: If substance use is a daily occurrence, it can seem normal to the person doing it. They may think everyone else is doing the same or that their usage is acceptable or controlled.
Rationalization and Minimization: Individuals with substance use disorders often rationalize their behavior ("I only use on weekends") or minimize the consequences ("I still have my job, so it's not a problem").
Avoidance of Responsibility: Acknowledging the addiction implies a responsibility to change. Denial helps avoid this responsibility.